THE FULL ARTICLE TITLE:
Hallberg P et al for the EuDAC collaborators. Genetic variants associated with antithyroid drug-induced agranulocytosis: a genome-wide association study in a European population. Lancet Diabetes Endocrinol 2016;4:507-16. Epub May 3, 2016.
SUMMARY OF THE STUDY
Patients were recruited through national registries and hospitals collaborating in the European Drug-induced Agranulocytosis Consortium (EuDAC), a network of investigators in Sweden, Spain, France, Germany, the United Kingdom, and the Netherlands. Cases included patients in whom agranulocytosis developed during antithyroid drug treatment or within 7 days after stopping treatment. Each patient was required to have complete recovery after stopping of the drug. A total of 39 patients had agranulocytosis that was induced by antithyroid drugs (methimazole, 74%; carbimazole, 13%: and propylthiouracil, 13%). Researchers selected 5170 controls (people without agranulocytosis) from several Swedish national registries. In addition, 49 patients who had been treated for hyperthyroidism without developing agranulocytosis were selected. Roughly 600,000 SNPs were genotyped for final analyses.
The results identified three genetic variants to be associated with antithyroid-induced agranulocytosis: rs652888 located in an intron of EHMT2, HLA-B*27:05 and HLA-B*08:01. The predictive ability for all three variants combined was high. Using this analysis, the authors concluded that one case of antithyroid-induced agranulocytosis would be avoided for each 238 patients genotyped.
WHAT ARE THE IMPLICATIONS OF THIS STUDY?
These two studies present preliminary information that patients that have certain genetic variants are at increased risk for antithroid-induced agranulocytosis. Screening for these variants would help choose the best treatment for Graves’ disease. However, at present, these markers are not ready to be put into general clinical use but suggest that this may be the case in the future. Further, these studies provide information that may help to determine what causes antithroid-induced agranulocytosis.
— Alan P. Farwell, MD, FACE
ATA THYROID BROCHURE LINKS
Hyperthyroidism: http://www.thyroid.org/ hyperthyroidism/
Graves’ disease: http://www.thyroid.org/graves-disease/